Alert archive / California / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Reno, NV

July 17, 2014Plumas County, Sierra County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 17, 2014, 5:18 PM PDT for Plumas County, Sierra County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2014, 5:18 PM PDT (00:18 UTC)
Expired
Jul 17, 2014, 6:00 PM PDT
In force
42 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Plumas County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 94 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2014-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2014-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3342 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS55 KREV 180018
SVRREV
CAC063-091-180100-
/O.NEW.KREV.SV.W.0009.140718T0018Z-140718T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
518 PM PDT THU JUL 17 2014

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...PLUMAS EUREKA STATE PARK...
  GRAEAGLE...BLAIRSDEN...
  NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 600 PM PDT

* AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTHEAST OF GENESEE...OR 12 MILES EAST OF QUINCY...AND MOVING EAST
  AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...BLAIRSDEN...GENESEE...GRAEAGLE...     
  JOHNSVILLE...PORTOLA...LAKE DAVIS AND PLUMAS EUREKA STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.


LAT...LON 4013 12042 3964 12044 3965 12056 3971 12064
      3968 12068 3971 12073 3981 12071 3984 12074
      3990 12074 4004 12082 4012 12081
TIME...MOT...LOC 0017Z 284DEG 7KT 3999 12071

$$

TOLBY
1 follow-up statement
481 
WWUS55 KREV 180042
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
542 PM PDT THU JUL 17 2014

CAC063-091-180100-
/O.CON.KREV.SV.W.0009.000000T0000Z-140718T0100Z/
SIERRA CA-PLUMAS CA-
542 PM PDT THU JUL 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR CENTRAL PLUMAS AND NORTH CENTRAL SIERRA COUNTIES...

AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF GENESEE...OR 14
MILES NORTH OF BLAIRSDEN...MOVING EAST AT 10 MPH.

* LOCATIONS AFFECTED 
INCLUDE...BLAIRSDEN...CROMBERG...GENESEE...PORTOLA...LAKE DAVIS...  
GRAEAGLE...JOHNSVILLE AND LAKE DAVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...IN ADDITION TO
FREQUENT DEADLY LIGHTNING...HIGH WINDS...AND HEAVY RAIN. IF TIME 
PERMITS...MOVE YOUR VEHICLE...AND SEEK SHELTER INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4013 12042 3964 12044 3965 12056 3971 12064
      3968 12068 3971 12073 3981 12071 3984 12074
      3990 12074 4004 12082 4012 12081
TIME...MOT...LOC 0039Z 284DEG 7KT 3998 12066

$$

TOLBY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:41 PM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 17, 1:41 PM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
141 PM PDT THU JUL 17 2014

.SYNOPSIS...
ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS INTO
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE
SIERRA AND WESTERN NEVADA THROUGH SATURDAY. DRIER AIR SHOULD BEGIN
TO MOVE INTO THE AREA SUNDAY, WITH DECREASING CHANCES OF
THUNDERSTORMS.

&&

.SHORT TERM...

LITTLE CHANGE IN FORECAST REASONING AGAIN TODAY. ABUNDANT
MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN AND POTENTIAL FOR FLASH FLOODING
INTO SATURDAY. THERE ARE A FEW FEATURES THAT MAY PROVIDE A BOOST
TO THE LIFT AND INSTABILITY THE NEXT DAY OR TWO. A FEW SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE DURING THE OVERNIGHT AND MORNING
HOURS AS WELL.

FOR THE REST OF TODAY, BEST THREAT FOR FLASH FLOODING IS ACROSS
DOUGLAS COUNTY AND THE EASTERN SIERRA ALONG AND SOUTH OF HIGHWAY
50 WHERE STORMS BEGAN DEVELOPING AT 11AM THIS MORNING. MINIMAL
COULD COVER DURING THE MORNING HAS PROVIDED STRONG SURFACE
INSTABILITY. FARTHER TO THE NORTH, CLOUDS FROM THIS MORNING ARE
DIMINISHING. LIKE YESTERDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP
IN THE LATE AFTERNOON AND EARLY EVENING HOURS.

THERE IS A DEFORMATION ZONE SET UP FROM LASSEN/PLUMAS TO PERSHING
COUNTY, WHICH BROUGHT ISOLATED SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 80 THIS MORNING. MODELS SHOW THE DEFORMATION ZONE MAY
HANG AROUND INTO SATURDAY AS A LOW STARTS TO DEVELOP OFF THE
CALIFORNIA COAST. HOWEVER THE POSITION VARIES A BIT IN THE MODELS,
LIKELY DUE TO THE LIGHT FLOW ALOFT.

THE NEXT FEATURE THAT MAY HELP FOCUS CONVECTION IS A 10 MPH OR SO
ZEPHYR WIND FOR FRIDAY AND SATURDAY. MODELS ARE A BIT WEAKER ON
THIS FEATURE THAN YESTERDAY, WHICH COULD GET WASHED OUT BY STRONG
OUTFLOW WINDS. HOWEVER IF THE ZEPHYR DOES DEVELOP, IT COULD HELP
FOCUS CONVECTION ALONG HIGHWAY 395 IN WESTERN NEVADA.

THE FINAL FEATURE IS THE LOW DEVELOPING OFF THE CALIFORNIA COAST.
MODELS TRACK THE LOW TO THE NORTH LATE SATURDAY, AGAIN WITH
DIFFERING LOCATIONS DUE TO THE WEAK STEERING FLOW ALOFT. ANY WAVE
PUSHING NORTH ALONG WITH THE LOW WOULD BRING A BOOST TO LIFT AND
INSTABILITY WITH A CONTINUED FLASH FLOOD THREAT FOR SATURDAY.
THERE IS A 5-10 MPH STORM MOTION FORECAST FOR SATURDAY BUT DO NOT
THINK THAT IS FAST ENOUGH TO COUNTERACT THE HIGHER AMOUNT OF LIFT
FROM THE LOW. THUS WILL EXTEND THE FLASH FLOOD WATCH FOR ALPINE,
MONO, DOUGLAS, WESTERN MINERAL/SOUTHERN LYON INTO SATURDAY. EVEN
IF THE LOW DOESN'T TRACK NORTH, THERE IS NOTHING IN THE GUIDANCE
THAT WOULD REDUCE MOISTURE OR INSTABILITY. BRONG

.LONG TERM...SUNDAY THROUGH THURSDAY...

THE LARGE SCALE PATTERN IN THE EXTENDED FORECAST WILL FEATURE AN
UPPER LEVEL TROUGH OFF THE WEST COAST WITH A LARGE RIDGE POSITIONED
ACROSS MUCH OF THE CENTRAL AND WESTERN U.S. THE BIGGEST UNCERTAINTY
FOR THIS WEEKEND DEALS WITH HOW QUICKLY THE RIDGE PUSHES EASTWARD
AND BECOMES REPLACED WITH A DRIER SOUTHWEST FLOW AHEAD OF THE EPAC
TROUGH. MODELS HAVE BEEN STRUGGLING ON THE PHASE OR TIMING OF THE
ONSHORE PUSH OF THE UPPER LEVEL TROUGH BUT HAVE BEEN TRENDING SLOWER
IN THE LATEST DETERMINISTIC AND ENSEMBLE RUNS.

CHANCES FOR SHOWERS AND STORMS WILL REMAIN FOR SUNDAY AS A RESULT OF
LINGERING MOISTURE AND INSTABILITY WITH THE SLOWER RIDGE DEPARTURE.
WE WILL REMAIN IN THE DEFORMATION REGION OF THE LOW SUNDAY AFTERNOON
INTO EARLY MONDAY MORNING AND AS SUCH HAVE ADDED SHOWERS OVERNIGHT
SUNDAY.  THEREAFTER THE TROUGH MAKES A PUSH INLAND AND WILL BEGIN TO
DRY OUT EARLY NEXT WEEK. WE WILL SEE A RETURN TO TYPICAL AFTERNOON
ZEPHYR WINDS WITH TEMPERATURES RETURNING TO NEAR AVERAGE THROUGH
MIDWEEK. BY THE SECOND HALF OF THE WEEK, MODELS BEGIN TO TRANSITION
THE STRONG RIDGE ACROSS THE FOUR CORNERS REGION BACK WESTWARD WHICH
MAY BRING A RETURN TO HOT TEMPERATURES LATE NEXT WEEK WITH HIGHS
POSSIBLY REACHING BACK INTO THE UPPER 90S TO NEAR TRIPLE DIGITS BY
THURSDAY. FUENTES

&&

.AVIATION...
WE WILL REMAIN IN A PERSISTENT PATTERN THROUGH THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH DAY THROUGH SUNDAY. THE MAIN THREATS
CONTINUE TO BE LOCALLY HEAVY RAINS, OUTFLOW WIND GUSTS TO 40 KTS,
SMALL HAIL, AND TURBULENCE IN AN NEAR STORMS.

THE BEST THREAT FOR STORMS WILL BE SOUTHEAST OF A SUSANVILLE-GERLACH
AND HIGHEST ALONG THE SIERRA THROUGH ALPINE-MONO COUNTIES. STORMS
EXPECTED TO PERSIST THROUGH 04Z THIS EVENING WITH THE PEAK TIMES FOR
KRNO/KCXP EXPECTED AFTER 00Z. EXPECT SLOW CLEARING TONIGHT WITH A
REPEAT ON FRIDAY. AT THIS TIME, EXPECTING ACTIVE AFTERNOON PERIODS
EACH DAY THROUGH SUNDAY BEFORE ACTIVITY DIMINISHES AS DRIER AIR
FILTERS IN BY MONDAY. FUENTES

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH SATURDAY EVENING NVZ001>003.

CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ071.

     FLASH FLOOD WATCH THROUGH SATURDAY EVENING CAZ072-073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 17, 3:58 PM PDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
358 PM PDT THU JUL 17 2014

CAZ073-172345-
MONO-
358 PM PDT THU JUL 17 2014

...STRONG STORM NEAR MAMMOTH-YOSEMITE AIRPORT...

AT 356 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF CROWLEY LAKE...AND MOVING
NORTHEAST AT 5 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH
THIS STORM.

* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...CROWLEY LAKE...
  MAMMOTH-YOSEMITE AIRPORT...BENTON CROSSING CAMPGROUND...CONVICT
  LAKE CAMPGROUND AND CROWLEY LAKE CAMPGROUND.

DURING A THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A
VEHICLE IF POSSIBLE.

&&

LAT...LON 3775 11874 3760 11862 3755 11882 3765 11890
TIME...MOT...LOC 2258Z 237DEG 4KT 3763 11884

TF
Special weather statement, Jul 17, 4:04 PM PDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
404 PM PDT THU JUL 17 2014

CAZ072-NVZ002-180030-
GREATER LAKE TAHOE AREA-
404 PM PDT THU JUL 17 2014

...STRONG THUNDERSTORMS CONTINUE IN LAKE TAHOE...

AT 400 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE STRONG THUNDERSTORMS IN THE LAKE TAHOE BASIN AND
NEAR DONNER SUMMIT.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THESE STORMS. HEAVY RAIN MAY PRODUCE PONDING ON ROADS OR ROCK
SLIDES.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.
GUSTY WINDS WILL CAUSE A RAPID INCREASE IN WAVE HEIGHTS WHICH MAY
CAPSIZE SMALL BOATS.

&&

LAT...LON 3943 12039 3944 12000 3949 11997 3949 11989
      3945 11982 3933 11981 3923 11985 3919 11982
      3913 11986 3904 11982 3887 11988 3881 12010
      3885 12017 3919 12026
TIME...MOT...LOC 2302Z 104DEG 2KT 3915 11998

TOLBY
Local storm report, Jul 17, 4:13 PM PDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
413 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             1 N EMERALD BAY         38.97N 120.09W
07/17/2014  M0.25 INCH       EL DORADO          CA   LAW ENFORCEMENT

            DL BLISS STATE PARK REPORTED PEA SIZED HAIL ALONG WITH
            VERY HEAVY RAINFALL.

&&

MCGUIRE
Local storm report, Jul 17, 4:24 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
424 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 E DONNER SUMMIT       39.33N 120.35W
07/17/2014  M0.25 INCH       NEVADA             CA   TRAINED SPOTTER

            VISTOR CENTER EMPLOYEE REPORTED PEA SIZED HAIL AND HEAVY
            RAINFALL AT DONNER MEMORIAL STATE PARK.

&&

MCGUIRE
Local storm report, Jul 17, 4:36 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
436 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     DEBRIS FLOW      2 NW MONO LAKE          38.03N 119.03W
07/17/2014                   MONO               CA   911 CALL CENTER

            MONO COUNTY SHERIFF REPORTING A LARGE AND DEEP MUD SLIDE
            ACROSS LUNDY LAKE ROAD.

&&

MCGUIRE
Local storm report, Jul 17, 4:40 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
440 PM PDT THU JUL 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     DEBRIS FLOW      1 E SQUAW VALLEY        39.20N 120.20W
07/17/2014                   PLACER             CA   LAW ENFORCEMENT

            CHP REPORTED BOULDERS AND SOME LIGHT DEBRIS ALONG CA HWY
            89 NEAR SQUAW VALLEY.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:07 PM PDTAreal Flood AdvisoryREVNevada113 min
Jul 17, 6:02 PM PDTSpecial Weather StatementREVSierra58 min
Jul 17, 7:52 PM PDTSpecial Weather StatementREVPlumas53 min
Jul 17, 7:55 PM PDTSevere Thunderstorm WarningREVLassen, Plumas50 min
Jul 18, 12:33 PM PDTSevere Thunderstorm WarningREVLassen57 min
Jul 18, 1:42 PM PDTSpecial Weather StatementREVLassen93 min
Jul 18, 3:44 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra61 min
Jul 18, 4:36 PM PDTAreal Flood AdvisoryREVPlumas, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.